Dispensing Knowledge

EDITOR’S NOTE: This two-part article is meant to provide a little more information on opioids and harm reduction strategies, specifically the rescue medication, naloxone (Narcan®)

Part 2

Harm reduction is defined as “the policies, programs and practices which aim to reduce the negative health, social, and economic consequences that may ensue from the use of legal and illegal psychoactive drugs, without necessarily reducing drug use.” Harm reduction can involve  a variety of services such as needle exchange programs, supervised consumption sites, naloxone kits, and many more. Today, we are going to talk about naloxone kits.

Opioids, like any prescription medication, can be used safely but it is always important to understand the associated risks. If you take opioids for pain, it is important to avoid combining them with alcohol or other sedating prescription medications as this increases the risk of respiratory depression (where your breathing slows or stops) and overdose.

Illicit substances, such as cocaine and heroin can be contaminated with fentanyl – which is 100 times more

potent than morphine. Even a small amount of fentanyl can be deadly to someone who doesn’t regularly take opioids. This contamination can drastically increase the risk of an overdose, which is why it is important to use safely and have a naloxone kit.

Naloxone is a short-term antidote for opioid overdoses works on the same receptors in the brain that opioids do. Naloxone temporarily removes the opioids from the opioid receptor in the body and reverses the respiratory depression that can cause opioid overdoses to be fatal. It is available for all individuals who take opioids, or anyone, such as a friend or family member, who is in a position to help in the event of an opioid overdose. It is important to remember to call 911 first for a suspected overdose as the effects of naloxone only last approximately 30-45 minutes. This buys the paramedics time to reach the person who may be experiencing an overdose. Naloxone is safe to administer to anyone, including children of all ages, the elderly and pregnant women. Naloxone also has very few side-effects, so if you suspect an opioid overdose – use it!

Individuals can pick up a naloxone kit or kits at pharmacies in Gore Bay, Little Current, Manitowaning, and Mindemoya free of charge. Pharmacists will provide training and education on how to use either the intranasal device or the injection kit based on your preference.

Sudbury and Districts Public Health offers a “Train the Trainer” program for agencies or organizations who would like to have their staff trained in naloxone. If your organization is interested, you are invited to contact Brenda Stankiewicz at 705-522-9200 ext. 267 for information.

There is never a bad time to talk about how to prevent an opioid overdose. Your pharmacist, and other healthcare providers are available to answer any questions you may have about this important subject.